Nebraska, 2018

High Wind and Strong Wind in Nebraska, February 18, 2018

February 18, 2018 · NWS OAX · 4 events in 3 counties and zones

Strong winds developed ahead of a cold front across eastern Nebraska. Many locations gusted to over 40 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$4,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong winds developed ahead of a cold front across eastern Nebraska. Many locations gusted to over 40 mph. Omaha, Norfolk, and Lincoln ASOS sites all gusted to over 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 18, 6:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 18, 6:10 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
610 AM CST Sun Feb 18 2018

.SHORT TERM...(Today through Tuesday)
Issued at 304 AM CST Sun Feb 18 2018

...Two Rounds of Icing Potential Expected Through Tuesday...

Very challenging forecast with many elements to consider over the
next three days, including strong winds 30 to 55 mph today along
with high to very high fire danger, then freezing drizzle/rain
developing tonight into Monday morning, and finally, a second
round of freezing rain/drizzle developing Monday night into
Tuesday morning.

Strong southerly winds today will help boost temperatures into the
50s to lower 60s. The pressure gradient is quiet strong ahead of
arctic front that moves into the area tonight. Once mixing
develops, very strong winds 3000-5000' will likely mix down
along/south of I80 which will create wind advisory conditions
through mid afternoon. Gusts could easily be above 50 mph 10am-
2pm, and would not be surprised if a few locations hit 60 mph in
southeast NE based on soundings and RAP/HRRR gust guidance. Thus
will issue a wind advisory for those locations today 15z-21z.

Focus then shifts to the first round of icing potential as an
overrunning situation develops, with shallow low level moisture
increasing tonight as the arctic front rolls southward into the
area. Warm air aloft combined with the shallow moisture will
allow drizzle or light freezing rain to develop in most areas
06-12 Monday, and then continue to spread a little further south
and east Monday morning. Icing amounts will generally be less than
1/10 of an inch, but nonetheless, will cause some travel problems
Monday morning. While it is a holiday for Washington's Birthday,
the morning commute Monday could be dicey and thus will issue a
winter weather advisory from Midnight through Noon. Areas near the
SD border may be in a deep enough moisture profile to support all
snow, with less than an inch expected there. And there could be a
narrow transition area with some sleet in northeast NE too. Temps
fall through the day Monday with blustery northerly winds. Precip
should wind down Monday afternoon, although some light snow
chances may continue in northeast NE.

Then, focus shifts to the second round of icing potential, which
may have higher accumulations than the first. Again, areas south
of a line from about Columbus to Onawa, IA will be in too shallow
of a moisture profile to allow for ice, thus areas of freezing
drizzle or freezing rain are expected as the next area of low
pressure moves out of the Rockies along the stalled arctic front.
Areas south of the mentioned demarcation line could see icing from
0.05 to 0.15 through Tuesday morning. Again, north of that line
will probably have deep enough moisture to allow for all snow,
with an inch or two forecast in that area, higher amounts just to
the northwest into north central NE through southeast SD. Again,
in the transition zone, there will likely be some sleet. We will
likely need another winter weather advisory for the Monday night
through Tuesday morning time frame, for the combination of ice in
some areas and snow in others. Contemplated issuing a winter storm
watch for a few counties for ice in southeast NE and southwest IA,
but the heavier amounts of ice appear to be setting up just
southeast of our area.

.LONG TERM...(Tuesday night through Saturday)
Issued at 304 AM CST Sun Feb 18 2018

Cold weather at the beginning of the period with lows dropping
into the single digits above/below zero Tuesday night. Highs only
in the 20s for Wednesday, with slowly moderating temperatures
through the remainder of the period. Dry weather early, but spotty
precip chances of snow and rain return by Friday and Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 604 AM CST Sun Feb 18 2018

VFR conditions expected through most of the period. Very windy
conditions will develop through 18Z with gusts up to 45 kts
possible. Winds diminishing after 21Z as cold front approaches
from the northern plains. After 06z increasing chance of light
freezing drizzle at KOFK, reaching KOMA and KLNK from 09Z to 12Z.

&&

.FIRE WEATHER...
Issued at 304 AM CST Sun Feb 18 2018

Despite the recent snowfall and snowmelt, due to the combination
of warm temperatures today, low relative humidity, and very gusty
winds of 30 to 55 mph, very high grassland fire danger will exist
across portions of southeast NE and southwest IA. This is
generally along/south of a line from David City, NE to Red Oak,
IA. Minimum humidity percent values drop into the lower 30s during
peak heating. The combined weather values are not low enough for
Red Flag warning criteria at this time. However, any outdoor
burning should avoided or banned.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from midnight tonight to noon CST Monday
     for NEZ012-015-017-018-030>034-042>045-050-051.

     Wind Advisory until 3 PM CST this afternoon for NEZ045-050>053-
     065>068-078-088>093.

     Winter Weather Advisory from 3 AM to noon CST Monday for NEZ052-
     053-065-066-078.

     Winter Weather Advisory from 6 AM to noon CST Monday for NEZ067-
     068.

IA...Winter Weather Advisory from midnight tonight to noon CST Monday
     for IAZ043-055.

     Wind Advisory until 3 PM CST this afternoon for IAZ055-056-069-
     079-080-090-091.

     Winter Weather Advisory from 3 AM to noon CST Monday for IAZ056.

     Winter Weather Advisory from 6 AM to noon CST Monday for IAZ069-
     079.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Fobert
FIRE WEATHER...DeWald
Hazardous weather outlook, Feb 18, 5:20 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
520 AM CST Sun Feb 18 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
520 AM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

Southerly winds increase to 20 to 35 mph today, with some areas
seeing gusts up to 55 mph in southeast Nebraska and southwest
Iowa. Thus, a wind advisory will be in effect for parts of the
area for late this morning through mid afternoon.

High to very high fire danger could also exist across parts of
southeast Nebraska and southwest Iowa as well. Outdoor burning is
discouraged.

An arctic front moves into area tonight. Freezing drizzle or light
freezing rain may develop late tonight, which could result in some
light icing for the area. Thus, a winter weather advisory has been
issued for northeast Nebraska beginning at midnight, and for
areas along Interstate 80 at 3 am.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freezing drizzle or light freezing rain will continue Monday
morning, with less than one tenth of an inch of ice accumulation.
This could make the morning commute very slippery. Across
northeast Nebraska, mostly snow is expected with up to an inch of
accumulation there. A winter weather advisory will remain in
effect until Noon.

A second round of wintry weather develops Monday night into early
Tuesday. Up to a couple inches of additional snow will be possible
in northeast Nebraska. Meanwhile, across the remainder of eastern
Nebraska and southwest Iowa, additional freezing drizzle or light
freezing rain develops. Additional icing accumulation around a
tenth or two of an inch could occur along and south of Interstate
80, and again, more travel problems could develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

DeWald

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Madison

When
February 18, 8:00 AM CST to 12:00 PM CST
Where
Madison forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

A 53 mph gust was recorded at the Norfolk ASOS site.

Strong Wind, Douglas

When
February 18, 8:00 AM CST to 12:00 PM CST
Where
Douglas forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

A 51 mph gust was measured at Omaha Eppley Airport ASOS site.

Strong Wind, Lancaster

When
February 18, 8:00 AM CST to 12:00 PM CST
Where
Lancaster forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

A 53 mph wind gust was measured by the Lincoln Airport ASOS.

High Wind, Douglas

When
February 18, 8:00 AM CST to 12:00 PM CST
Where
Douglas forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Crop damage
$1,000
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

A 58 mph wind gust was measured at the Omaha Eppley Airport ASOS.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742705, 742706, 742707, 742708.